NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 19, 2017
Reaction to yellow fever shot?
Could my husband`s strong reaction to a Yellow Fever shot be due to his Myasthenia Gravis? We both had a Y F vaccine on Friday, May 9. On Tuesday, May 13, he started feeling "yucky", like he was coming down with a flu. By 9:00 PM, his fever was 101.8. This morning at 5 AM, for the first time since then, his temp was 99.0. He had no further symptoms, other than nausea, & a headache all day yesterday (temp. was "only" 100). In order to get the vaccination, he had to get written approval from his Neurologist, who also wanted approval from his Family Dr. (they both gave it).
It is very possible that the vaccine response was more than intended and he has had a more severe reaction to the virus. The most important question is whether he is on immunosuppression (steroids like prednisone, cellcept, imuran, etc) or whether he is on just symptomatic treatment (Mestinon or pyridostigmine). If his immune system has been turned down (immunosuppressed), he needs to avoid live viruses that his body may not be able to respond to effectively. The yellow fever vaccine is a live attenuated form of the virus. Myasthenics on immunosuppression should generally avoid live virus vaccines. But you must also factor in the risk of actually having yellow fever in an endemic country where healthcare may not be the same as we are accustomed to.
Myasthenia alone would probably not be responsible for such a vigorous response to the vaccine.
Here is a weblink for the CDC approved Yellow Fever vaccine form: http://www.cdc.gov/vaccines/pubs/vis/downloads/vis-yf.pdf
Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati